3 doctors weighed in:

Can you get eye problems like proptosis 4 years after being treated as a thyroid patient?

3 doctors weighed in
Dr. Samuel Freedman
Pediatrics
1 doctor agrees

In brief: Eye problem

Yes. It's called "exophthalmos ".
This is caused by antibodies inflaming the eye lining. These antibodies are the same ones which caused thyroid dysfunction before leading to treatment. See an ophthalmologist.

In brief: Eye problem

Yes. It's called "exophthalmos ".
This is caused by antibodies inflaming the eye lining. These antibodies are the same ones which caused thyroid dysfunction before leading to treatment. See an ophthalmologist.
Dr. Samuel Freedman
Dr. Samuel Freedman
Thank
Dr. Susan Wingo
Internal Medicine - Endocrinology

In brief: Not common, but yes.

Graves' disease is caused by abnormal antibodies made by immune cells that target some of your own tissues.
Even though the thyroid hormone levels are normal after treatment, the antibodies may still be there, and can affect the eyes afterwards, although this doesn't happen often. Some people can get eye problems, and only later become hyperthyroid.

In brief: Not common, but yes.

Graves' disease is caused by abnormal antibodies made by immune cells that target some of your own tissues.
Even though the thyroid hormone levels are normal after treatment, the antibodies may still be there, and can affect the eyes afterwards, although this doesn't happen often. Some people can get eye problems, and only later become hyperthyroid.
Dr. Susan Wingo
Dr. Susan Wingo
Thank
Get help from a real doctor now
Dr. Adam Smith
Board Certified, Internal Medicine
13 years in practice
382K people helped
Continue
108,000 doctors available
Read more answers from doctors